Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS State College, PA

November 5, 2017Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 5, 2017, 7:27 PM EST for Warren County, Pennsylvania. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 7:27 PM EST (00:27 UTC)
Expired
Nov 5, 2017, 8:30 PM EST
In force
63 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 7:45 PM ESTTSTM WND DMG3 S Grand Valley, PATREES DOWN NEAR INTERSECTION OF ROUTE 27 AND COLORADO ROAD.
Nov 5, 7:45 PM ESTTSTM WND DMG3 Sse Sugar Grove, PATREE DOWN ACROSS ROAD NEAR INTERSECTION OF MATTHEWS RUN ROAD AND JACKSON RUN ROAD.
Nov 5, 7:50 PM ESTTSTM WND DMG4 Wsw Garland, PATREE DOWN AND BLOCKING BUSH ROAD IN SPRING CREEK TOWNSHIP.
Nov 5, 8:00 PM ESTTSTM WND DMG4 Nne Russell, PATREE DOWN ON WIRES ALONG HOWARD ROAD NEAR GOULDTOWN IN PINE GROVE TOWNSHIP.
Nov 5, 8:04 PM ESTTSTM WND DMG2 S Warren, PATREES DOWN ALONG MORRISON RUN ROAD SOUTH OF WARREN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS51 KCTP 060027
SVRCTP
PAC123-060130-
/O.NEW.KCTP.SV.W.0189.171106T0027Z-171106T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
727 PM EST SUN NOV 5 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 830 PM EST

* At 721 PM EST, severe thunderstorms were located along a line
  extending from near Waterford to 9 miles northwest of Sugarcreek,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Severe thunderstorms will be near,  
  Columbus and Tidioute around 740 PM EST. 
  Warren around 800 PM EST. 
  Sheffield around 815 PM EST. 

Other locations impacted by these severe thunderstorms include
Starbrick, Sugar Grove, Grad Valley, Bear Lake and Clarendon.

This includes the following highways...
 Route 6 from Columbus to near Ludlow.
 Route 62 from south of Tidioute to the New York border.
 State Road 59 from Warren to east of Kinzua Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms produced wind damage across 
northern Ohio and continue to look like they will make damage. 
SEEK SHELTER NOW inside a sturdy structure and stay away from windows!
 
&&

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4163 7961 4200 7960
TIME...MOT...LOC 0021Z 258DEG 49KT 4199 7996 4148 8004 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
2 follow-up statements
453 
WWUS51 KCTP 060105
SVSCTP

Severe Weather Statement
National Weather Service State College PA
805 PM EST SUN NOV 5 2017

PAC123-060130-
/O.CON.KCTP.SV.W.0189.000000T0000Z-171106T0130Z/
Warren PA-
805 PM EST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR WARREN COUNTY...

At 803 PM EST, severe thunderstorms were located along a line
extending from Russell to 7 miles southwest of Chapman State Park,
moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Warren, Scandia and Sheffield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4163 7961 4200 7960
TIME...MOT...LOC 0103Z 259DEG 52KT 4193 7913 4168 7925 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
154 
WWUS51 KCTP 060116
SVSCTP

Severe Weather Statement
National Weather Service State College PA
816 PM EST SUN NOV 5 2017

PAC123-060130-
/O.CON.KCTP.SV.W.0189.000000T0000Z-171106T0130Z/
Warren PA-
816 PM EST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR EASTERN WARREN COUNTY...

At 815 PM EST, severe thunderstorms were located along a line
extending from near Scandia to Sheffield, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Sheffield, Kinzua Dam, Chapman State Park and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have already made damage in Warren County. For your 
protection move to an interior room on the lowest floor of a 
building.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4162 7928 4200 7908
TIME...MOT...LOC 0115Z 257DEG 50KT 4194 7894 4169 7906 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:48 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 5, 3:48 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
348 PM EST Sun Nov 5 2017

.SYNOPSIS...
A warm front extending across Western Pennsylvania and West
Virginia will lift northeast across the region this afternoon
and tonight, followed by the passage of a strong cold front on
Monday. Copious moisture streaming northeast over the warm front
will bring numerous showers and a chance of thunderstorms with
locally heavy rain (along with the potential of gusty winds and
hail early tonight) across mainly the northwest part of
Pennsylvania. A ridge of high pressure will build into the
region from the Great Lakes for the middle of the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Initial shortwave aloft and enhanced mesoscale lift over the
warm front near the 850 mb level was moving across the northeast
quadrant of our CWA this mid afternoon hour. The sfc-925 mb
frontal boundary remains near, and just to the west of the RT
219 corridor and is struggling to make headway into the
cooler/dense air entrenched throughout the central ridge and
valley region (where shallow low stratus topped by cirrus
remain and will be producing just some drizzle or a few brief
light showers over the next 4-6 hours).

Later this evening, strengthening large scale lift associated
with increasingly diffluent flow ahead of kissing polar and
subtropical jets across the Mid Miss and Lower Ohio River
Valleys will spread north twd the region. Focused ascent
associated with the well defined LE Region of a 100 kt Sub
Tropical Jet will greatly increase the areal coverage and
intensity of showers (and embedded TSRA) across mainly the NW
half of the state.

Threat for locally another 1-2 inches of rain exists across the
NW mtns of PA - near the intersection of the sinuous/slow
moving warm front, and approaching late night cold front (where
the axis of the 40-50 kt southwesterly low-level jet and
associated plume of anomalous PWATs of around 1.5 inches will
intersect/and stream up and over the aforementioned slow-moving
warm front).

The greatest threat in terms of possible severe wx and flooding
is likely to hold off until this evening with the approach of
cold front, increased mesoscale deep-layer moisture convergence,
and much lowered FFG values primed by the initial several
rounds of showers today. Convection-allowing models indicate
the window for possible severe wx across Warren Co will be
roughly between 22Z-04Z. 0-1km EHIs of 0.5 to 1.0 m2/s2 will
approach, but likely not make it into Warren County.

Any heavy downpours occurring this evening will likely be
falling on already wet ground and could potentially lead to
flooding over the northwest mountains, where convection-
allowing ensembles indicate localized storm- total 3 inch
amounts likely by tonight.

Elsewhere across the SE half of the state, rainfall chances
will be be significantly lower and limited to more isolated to
scattered/brief and fast-moving showers.

Across the far SE zones in our CWA, nearly saturated layer and
SERLY flow in the lowest few KFT AGL, will support thick
stratus clouds with bases under 1 KFT AGL along with areas of
drizzle and 2-3SM fog.

Temps will stay fairly steady in the 50s, to near 60F in the
south, then may fall off just a few deg late tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Surface cold front pushes SE through the forecast areas between
10Z NW and 21Z far SE zones Monday, accompanied by a plume of
anomalous PWATS and decent large scale forcing.

Maintained a several hour period of Categorical POPS of 80-100
percent in over the entire forecast area that will favor the NW
half of PA in the mid to late morning, and late morning through
the afternoon hours in the SE half of PA. Models also
indicating some modest prefrontal instability, indicating the
potential of tsra. Brightening skies are likely late in the day
across the northwest counties, as drier nw flow takes hold
behind front.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Frontal boundary pushes south of Pennsylvania Monday night but
indications are that it will slow to a crawl close enough to the
border that low chances of precipitation are appropriate. Will
maintain low POPs across the south Tuesday into early Wed.
Otherwise, fair and cool conditions over the northern two-thirds
of the forecast area appear likely in the Tue-Wed timeframe.

Consensus among medium range guidance pushes a cold front
through the area Thursday night/Friday. Scattered lake effect
snow showers are possible across the northwest counties Friday;
however, large high pressure builds in quickly from the
northwest which would shut off any lingering lake effect
quickly. This will result in fair and cool weather by next
Saturday. Cool high pressure departing to the northeast on
Sunday with approaching precipitation from the southwest, may
lead to a snow showers to rain showers Sunday morning into
afternoon.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
An elevated warm front will lift northeast across the
northcentral and NE part of the state late this afternoon, while
the frontal boundary nearer to the sfc will struggle to push
out the shallow cooler airmass entrenched throughout the
central Ridge and Valley region of PA.

A strong cold front will push SE across the regional airfields
on Monday. This one-two punch of frontal systems will team up
with a potent upper level disturbance moving NE from the Lower
Ohio River Valley to bring a prolonged period of widespread
restrictions to central PA along with periods of Moderate to
Heavy showers.

At 1900z, we continue to see IFR/LIFR across much of the area
as moist southerly flow strengthens. Anomalous PWATs will
intersect slow moving warm front lifting into western PA keeping
frequent /fast-moving showers ongoing there, while areas of
light rain/drizzle will be the rule across the South- Central
Mtns and Lower Susq Valley for much of the afternoon/early
tonight.

Cold front begins to cross CWA very late tonight/Monday morning
and will be preceded by more widespread rain...and the potential
for thunderstorms across NW Mtns. Thunderstorm threat decreases
heading southeastward as front crosses CWA late tonight through
midday Mon. Until then, restrictions will continue to be
widespread and LLWS will continue tonight as strong southerly
winds aloft gradually veer to the southwest at that same level
ahead and along cold front.

Outlook...

Mon...Widespread MVFR/IFR along and ahead of a potent cold
front. Isolated thunderstorms possible as well... LLWS early.
mainly across the NW half of Pennsylvania.

Tue...Mainly VFR.

Wed-Thu...No sig wx.

Fri...Fair and Cold with isolated restriction possible in RW/SW
across the NW mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for PAZ004-005.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Fitzgerald/Tyburski
AVIATION...Lambert/RXR
Hazardous weather outlook, Nov 5, 11:47 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1147 AM EST Sun Nov 5 2017

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061100-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1147 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-061100-
Warren-McKean-
1147 AM EST Sun Nov 5 2017

...FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Strong to severe thunderstorms with gusty winds and hail are
possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:00 PM ESTSpecial Weather StatementCTPElk, McKean45 min
Nov 5, 8:10 PM ESTSevere Thunderstorm WarningCTPElk, McKean65 min
Nov 5, 8:55 PM ESTSpecial Weather StatementCTPCameron, Clearfield, Potter35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.